New York, 2018Damaging Winds and Heavy Rain in New York, August 8, 2018
August 8, 2018 · NWS BUF · 3 events in 2 counties and zones
The region was in a moist southwest flow with a weak ridge across the southeastern states and an shortwave digging into eastern Michigan. 78 inches but very limited wind shear with 15 kts at 850mb and 20 kts at 700 mb.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The region was in a moist southwest flow with a weak ridge across the southeastern states and an shortwave digging into eastern Michigan. The 12z BUF sounding had a precipitable water value of 1.78 inches but very limited wind shear with 15 kts at 850mb and 20 kts at 700 mb. Despite this limited shear, an impressive storm developed across lake Erie around 7 AM and slowly tracked across the Buffalo metro area around 9 AM. The same storm moved eastward toward Victor, producing mainly heavy rainfall with radar estimates near 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 8, 7:57 AM EST, 18 minutes earlier.
Area forecast discussion, Aug 8, 7:57 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
857 AM EDT Wed Aug 8 2018
.SYNOPSIS...
Showers and thunderstorms will spread across the eastern Great Lakes
as a mid level trough axis approaches the region today. A few
thunderstorms may become strong to severe and produce damaging
wind gusts and heavy rainfall. Another cold front will track
across the region Thursday night and the chance for showers and
thunderstorms continues. Temperatures through the rest of the
work week will remain near to slightly above normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
A warm and humid airmass persists across Western and North Central
NY this morning with the 12z KBUF RAOB showing PWat of 1.78 inches
which is higher than the 90 percentile for this time of year. A warm
front will continue to track northward across Western NY this
morning forcing showers and embedded thunderstorms. One dominate
storm is moving off the east end of Lake Erie near 830am which has
shown some embedded stronger winds and periods of rotation. This
storm will move across Erie county through the morning rush. Further
north more stratiform rain is moving across Niagara County and
further south scattered showers are shifting across the western
Southern Tier.
The warm front extends back to eastern Michigan where the associated
surface low is located. This surface low, will track across Southern
Ontario Province this morning and reach Lake Ontario by this
afternoon. This system will lead to a threat of strong to severe
thunderstorms this afternoon.
Moisture and clouds will increase from southwest to northeast as the
surface low and warm front tracks northward today. Dewpoints will
stay elevated in the upper 60s/low 70s through the afternoon with
PWATS 2-3 SD above normal are expected across the eastern Great
Lakes. This has resulted in tall, skinny CAPE profiles as the
surface low tracks into Lake Ontario. Clouds will play a factor in
destabilization for afternoon storms however breaks in the clouds
are likely behind the warm front resulting in forecast instability
increasing to 1000-2000 J/Kg across Western NY by afternoon. Showers
and thunderstorms will track across Western NY late morning through
the afternoon. As is often the case, the lake shadows will likely be
developing by late morning which will diminish the threat for strong
storms along lake shores. This evolution combined with a marginal
wind field will make it possible for isolated thunderstorms to
become strong to severe by early afternoon. Best chance from
damaging winds will be inland areas from the Southern Tier to the
Western Finger Lakes. All thunderstorms will produce very heavy
rainfall in a short amount of time due to the high moisture content
in the atmosphere.
Across the North Country, the morning will remain quiet as the
surface low remains to the west. Showers and thunderstorms will move
northward as the warm front lifts into the region this afternoon. As
the surface low tracks across Lake Ontario and into the Saint
Lawrence Valley by evening, showers and thunderstorms will be
possible into the evening hours as a cold front moves across the
North Country.
The cold front will extend southwestward and also track across
Western NY overnight. Showers and thunderstorms are possible however
due to lack of diurnal , activity should be isolated to scattered
and sub-severe. Winds pick up slightly as the front moves south
however they become light into Thursday morning. Patchy fog is
likely during this time.
Temperatures will reach the upper 70s to low 80s today and lows in
the 60s overnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
On Thursday a mid level trough will move across Quebec and the
eastern Great Lakes, reaching western New England by late in the
day. At the surface, an initial weak frontal trough will be exiting
into central and eastern NY at daybreak Thursday. Any remaining
showers and isolated thunderstorms east of Lake Ontario associated
with this trough will end in the morning, leaving an interlude of
mainly dry weather for much of the day. By late afternoon or early
evening the next weak low level frontal segment will approach Lakes
Erie and Ontario. Widely scattered showers and thunderstorms are
likely to develop across southern Ontario in the afternoon along and
ahead of this front, and a few of these will drift into our region
by Thursday evening. Highs Thursday will reach the low to mid 80s on
the lake plains, and upper 70s on the hills.
Thursday night the weak surface cold front will push south across
our region. The mid level trough will exit east across New England,
leaving little in the way of upper level support along the trailing
cold front. The lakes may have an opportunity to add moisture and
instability as the front sags slowly south overnight, with nocturnal
convection possible over both Lakes Erie and Ontario. Boundary layer
flow becoming north would force this onshore along the south shores
of both lakes if it does materialize. Lows will be in the mid 60s on
the lake plains and upper 50s in the coolest Southern Tier valleys
and Lewis County.
Friday morning any lingering scattered showers and thunder along the
south shores of both lakes will taper off with diurnal warming,
flipping the lakes from unstable to stable in a relative sense to
the surrounding landmass. Lingering low level moisture and weak
northerly upslope flow may support a few more widely scattered
showers or isolated thunderstorms through the midday and afternoon
across the higher terrain south of the NYS Thruway. The lake plains
and North Country will likely dry out during the afternoon as a
bubble of drier air advects into the area from Ontario. Highs will
reach the lower 80s on the lake plains, and mid to upper 70s across
higher terrain.
Friday night a few showers may linger near the PA state line,
otherwise the rest of the area will be mainly dry as the
aforementioned bubble of drier air spreads southward out of
Ontario. The slightly drier airmass will allow lows to drop into the
lower 60s on the lake plains, and mid to upper 50s for the Southern
Tier and east of Lake Ontario.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Model guidance is beginning to settle on a common solution for this
weekend into early next week, providing a little more clarity to the
timing of best rain chances. Both the GFS and ECMWF have trended
drier over the past few runs for the weekend. A mid level trough
will slowly sharpen and dig southward through the Great Lakes,
evolving into a mid level closed low by Sunday across the Ohio
Valley. The deeper low level moisture and frontal forcing will
initially stall from the Mid Atlantic to southern New England
Saturday and Sunday, where the most widespread rain will be found.
Across our region, a few widely scattered showers and storms are
possible Saturday afternoon across the western Southern Tier and
western Finger Lakes, progressing a little farther north and west by
Sunday. Despite the shower chances, each day should have plenty of
rain free time.
By early next week the deep Atlantic moisture will circulate north
and west around the Ohio Valley closed low, bringing increasing rain
chances to our region for Monday and Tuesday. The pattern suggests
some heavy rain potential during this period given the deep,
persistent feed of Atlantic moisture into our region, especially if
a well defined surface low rotates northward out of the Mid Atlantic
as shown in the 00Z GFS and ECMWF runs.
Temperatures will run a little above average for the weekend, with
low to perhaps mid 80s on the lake plains. More widespread clouds
and showers will then bring temperatures down a little by early next
week.
&&
.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Showers and thunderstorms will move northward along a warm front
this morning. Main impacts will be at KBUF/KIAG/KJHW with IFR in
heavy rain and perhaps some gusty winds. Additional showers and
thunderstorms are expected through the afternoon along the warm
front and in its wake with destabilization. The main impact with
these showers and thunderstorms will be the very heavy rainfall
which will reduce vsbys. An isolated thunderstorm may produce strong
gusty winds as well.
A cold front will move across the eastern Great Lakes tonight. Winds
will slightly increase however will remain light after the frontal
passage. Patchy fog is expected and may impact the terminals
tonight.
Outlook...
Thursday...VFR with chances for afternoon showers and storms.
Friday through Sunday...VFR/MVFR. A chance of showers and
thunderstorms.
&&
.MARINE...
Winds remain light with negligible waves across the Lower Great
Lakes this morning outside of heavy showers and thunderstorms.
Mariners should be alert for Special Marine Warnings issued for
strong thunderstorms. Winds and waves will increase a bit on Lake
Erie as southwest flow increases ahead of a cold front however they
remain under Small Craft Advisory thresholds. A cold front will
cross the lakes tonight and remain light with negligible waves into
Thursday.
Another cold front will cross the lakes Thursday night with
weak high pressure then influencing the Great Lakes region this
weekend although there will still be chances for showers and
storms.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...HSK
NEAR TERM...HSK/Smith
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...HSK/Smith
MARINE...HSK/Smith
Hazardous weather outlook, Aug 8, 4:01 AM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
501 AM EDT Wed Aug 8 2018
NYZ001>008-010>014-019>021-085-090915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
501 AM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Today and Tonight.
Several rounds of scattered thunderstorms are expected from this
morning through this evening. Some of these storms will contain
torrential rainfall, which may produce localized flooding. There is
also a Marginal Risk of a few isolated severe thunderstorms, with the
primary risk being damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-090915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
501 AM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Today and Tonight.
Several rounds of scattered thunderstorms are expected from this
morning through this evening. A few of these storms may produce
locally higher winds and waves.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Hitchcock
In the hours before
Special weather statement, Aug 8, 3:36 AM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
436 AM EDT WED AUG 8 2018
NYZ019-020-080915-
Chautauqua-Cattaraugus-
436 AM EDT WED AUG 8 2018
...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
SOUTHWESTERN CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES...
At 435 AM EDT, radar indicated thunderstorms were located along a
line extending from Jamestown to 6 miles northeast of Salamanca.
Movement was northeast at 25 mph.
These storms are producing very heavy rainfall, with some areas
likely to see 1 to 1.5 inches of rain in a short period of time.
This will result in minor flooding of poor drainage areas and rises
on small streams.
Locations impacted include...
Jamestown, Salamanca, Lakewood, Falconer, Ashford, Jamestown West,
Frewsburg, Busti, Great Valley and Randolph.
This includes Interstate 86 between exits 11 and 16, and near exit
20.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4212 7939 4235 7859 4220 7853 4200 7933
TIME...MOT...LOC 0835Z 244DEG 21KT 4208 7927 4222 7863
Hitchcock
Special weather statement, Aug 8, 6:11 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
711 AM EDT Wed Aug 8 2018
NYZ001-010-081215-
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
711 AM EDT Wed Aug 8 2018
...A STRONG THUNDERSTORM APPROACHING THE BUFFALO METRO AND AREAS
NORTH THIS MORNING...
A strong thunderstorm with strong gusty winds and torrential
downpours is approaching the Buffalo metro and areas north to
Niagara Falls. This will bring very heavy rainfall between 8 and 9
a.m. as it moves across the area. This storm also may produce
wind gusts in excess of 50 mph and may become severe. Torrential
rainfall is occurring with this storm, and may cause localized
flooding.
This storm will impact the latter portion of the morning commute
across the Buffalo northtowns so plan accordingly.
Apffel
Thunderstorm Wind, Erie
- When
- August 8, 8:15 AM EST
- Where
- Erie County, 0.51 mi W of Forest Glen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -78.830
Several large tree limbs were reported down with minor property damage.
Thunderstorm Wind, Ontario
- When
- August 8, 10:50 AM EST
- Where
- Ontario County, 1.47 mi NNE of Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.000, -77.320
The Sheriff reported trees down in Farmington.
Heavy Rain, Erie
- When
- August 8, 2:14 PM EST
- Where
- Erie County, 1.38 mi S of East Concord
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -78.630
Spotter reported 2.30 inches of rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781519, 782267, 782272.